I fractured my back in '99, having surgery immediately after. But as the years went by and my degenerative disc disease also got worse, pain came back in about 2003. I had numerous injections and procedures done and the pain management physician put me on Norco-which is a little stronger Vicodin. I had rods and screws put in my spine two years ago and although it helped with the shooting pain down my legs, the daily pain continued. So now I have been on the Norco for over 6 years, taking no more than 4/day. I would like to find something else to relieve the discomfort as the Norco is causing chronic constipation which is miserable on a daily basis. Do any of the docs have any new ideas for this problem. The DDD is also now effecting my cervical spine(neck) and the thought of not having the Norco is a little scarey but I'm wondering what long term problems it might cause. Am I addicted to this Rx? I am just turning 58 this month and don't much look forward to my retirement years. Thanks ahead for any help.
I dont know if i would consider you an "addict". Maybe you are dependant on the meds, but if you are not taking more than 4 per day, you are following the script and you have health issues that require pain management. I think if you were to abuse the meds (i.e. take more than you should), then that would be a different story.
I would talk to your doc and see what he says. That's just my opinion, I'm sure others may agree/disagree.
You need to speak with you doctor about a medication that is extended released as you are in pain all the time. If you are not in Pain Management you may want to ask your doctor to refer you to a good pain management doctor in your area.
Extended released medications such as ER morphine, ER oxymorphone, CR (controlled release) oxycodone, ER transdermal fentanyl, and ER tramadol are the most commonly prescribed. I have listed the generic names for you.
I found that this worked better for me as have others here and you don't have to worry about taking large amounts of acetomenophen everyday. My docotor took me off of Vicodin ES and switched me to Oxycontin and it worked well for me, but everyone is different.
As far as being addicted goes, there is a difference to addiction and dependency as stated above and if you are taking your medication for true pain you may develop a dependency but not an addiction. To become dependent on the medication simply means that you body has become accustomed to having it so you would need to be weaned off of the drug after taking it for an extended period of time.
If your doctor decides to switch your medication from the hydrocodone to one of the others that I have listed you would not have to be weaned off of the lortab as you will be starting another opiod.
I agree with the other posts here saying you are dependent and 'NOT' addicted. I have battled that thought also having suffered years of debilitating pain and thinking I was addicted to my meds. Also had the rods, screws in my spine two level fusion (3 spine surgeries and two shoulder surgeries) Also have ruptured and herniated discs in my C-Spine, so I can totally relate to where you are coming from.
You just have to get to a place where you accept your situation and also accept the fact that you may be on strong narcotics for the rest of your life. A bitter pill to swallow if you'll pardon my pun!!! I'm not quite there myself yet, but I'm getting closer each day.
The ER meds are for sure the best, Methadone worked well at controlling my pain for the first few years but I wouldn't recommend it. I tried 3 times to get off of it and finally did it in Feb of this year. The W/Ds are AWFUL.
Wanted to try and function without narcotics......Big mistake, I just started Fentanyl patch 25mcg and just jumped to the 50mcg patch, it's too soon to tell it's effectiveness, but I am hopeful.
Perhaps I've traded one evil (Methadone) for the lesser of two(Fentanyl) as I hear that is also VERY tough to get off of. I do like the idea of not putting pills in my stomach though, alkthough I still use Oxycodone for B/T pain in the evenings.
Tuckamore has given me many words of wisdom and I will share with you what she so kindly shared with me.
IN HER WORDS:
It does not sound to me like you will ever be able to function well without narcotics. I always ask isn't a few years worth of comfort worth the withdrawal IF ever you would be in a position that you did not require pain meds?
I wish you all the best and I'm sorry you are having so much pain, please post when you need to, this is a VERY supportive and understanding forum.
It is important to stress the point that if your doctor works with (as he or she should) and slowly weans you off of any pain meds that you have been on long term for true pain you can come of of them with little to no withdrawl (withdrawal) symptoms whatsoever.
It was these same fears that I had when I was put on Oxycontin that brought me here to MH. After speaking with the others here I realized that I had no reason to fear any withdrawls as my doctor had already explained the weaning process to me when he prescribed the drug.
I think because doctors spend such little time today to explain everything to us about a drug when they write a presciption, because they are in a rush to get to the next patient we all get a bit skeptical if we are being told the truth.
Addiction Is very scary and I understand your worrying but remember that most pain management Pt's depend on their medications to function and that is totally different than being addicted to them.
I hope you will take Red's advice and talk to your doctor about an extended release medication as it will help you a lot better.
I think my best bet right now is to build up my body in strength by working out with weights etc. If I shed the extra 20 lbs and build muscle, this should make a huge difference.
The realization that there is always going to be something hurting somewhere is finally beginning to set into this 58 yr old brain so I guess I'm ready to really do something about it. Thanks for all your suggestions, I'm taking them up to my physician next week. It's so nice that no matter how lonely I feel dealing with this by myself, there ARE people out there who also care. Thank you all again.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.